The Full Wiki

Transfusion reaction: Wikis

Advertisements
  

Note: Many of our articles have direct quotes from sources you can cite, within the Wikipedia article! This article doesn't yet, but we're working on it! See more info or our list of citable articles.

Encyclopedia

From Wikipedia, the free encyclopedia

Transfusion reaction
Classification and external resources
ICD-10 T80.3-T80.9
ICD-9 999.89
eMedicine emerg/603

In medicine, a transfusion reaction is any adverse event which occurs because of a blood transfusion. These events can take the form of an allergic reaction, a transfusion-related infection, hemolysis related to an incompatible blood type, or an alteration of the immune system related to the transfusion. The risk of a transfusion reaction must always be balanced against the anticipated benefit of a blood transfusion.

Contents

Types of transfusion reactions

Name Description Rate Time
Febrile non-hemolytic transfusion reaction This is the most common adverse reaction to a blood transfusion. Symptoms include fever and dyspnea. Such reactions are clinically benign, causing no lasting side effects or problems, but are unpleasant. 1 to 6 hours after receiving the transfusion
Bacterial infection Blood products can provide an excellent medium for bacterial growth, and can become contaminated after collection while they are being stored. The risk is highest with platelet transfusion, since platelets must be stored near room temperature and cannot be refrigerated. The risk of severe bacterial infection and sepsis is estimated (as of 2001) at about 1 in 50,000 platelet transfusions, and 1 in 500,000 red blood cell transfusions.[1]
Viral infection Hepatitis B, Hepatitis C, HIV Hepatitis B: 1 per 50,000. Hepatitis C: 1 per 3000-4000. HIV: 1 per 150,000 [2]
Acute hemolytic reaction This is a medical emergency. It results from rapid destruction (hemolysis) of the donor red blood cells by host antibodies, usually related to ABO blood group incompatibility - the most severe of which often involves group A red cells being given to a patient with group O type blood[3]. Properdin then binds to complement, C3, in the donor blood facilitating the reaction through the alternate pathway cascade. The most common cause is clerical error (i.e. the wrong unit of blood being given to the patient). The symptoms are fever and chills, sometimes with back pain and pink or red urine (hemoglobinuria). The major complication is that hemoglobin released by the destruction of red blood cells can cause acute renal failure. Can occur within minutes of the transfusion.
Anaphylactic reaction These reactions are most common in people with selective IgA deficiency (although IgA deficiency is often asymptomatic, and people may not know they have it until an anaphylactic reaction occurs). An anaphylactic reaction is a medical emergency, requiring prompt treatment, and may be life-threatening. 1 per 20,000 [2]
Transfusion-associated acute lung injury (TRALI) TRALI is a syndrome of acute respiratory distress, often associated with fever, non-cardiogenic pulmonary edema, and hypotension. Symptoms can range from mild to life-threatening, but most patients recover fully within 96 hours, and the mortality rate from this condition is less than 10%.[4] It may occur as often as 1 in 2000 transfusions.[5]
Volume overload Patients with impaired cardiac function (eg congestive heart failure) can become volume-overloaded as a result of blood transfusion, leading to edema, dyspnea (shortness of breath), and orthopnea (shortness of breath while lying flat). This is sometimes called TACO, or Transfusion associated circulatory overload.
Iron overload Each transfused unit of red blood cells contains approximately 250 mg of elemental iron. Since elimination pathways for iron are limited, a person receiving numerous red blood cell transfusions can develop iron overload, which can in turn damage the liver, heart, kidneys, and pancreas. The threshold at which iron overload becomes significant is somewhat unclear, but is likely around 12-20 units of red blood cells transfused. (See also transfusion hemosiderosis.)
Delayed haemolytic reaction Varying from sub-clinical reaction, to severe life-threatening reaction. Features include fever, lower than expected blood haemoglobin concentration with associated jaundice and urobilinogenuria. Occurs 5-10 days after transfusion
Transfusion-associated graft-vs-host disease (GVHD) GVHD refers to an immune attack by transfused cells against the recipient. This is a common complication of stem cell transplantation, but an exceedingly rare complication of blood transfusion. It occurs only in severely immunosuppressed patients, primarily those with congenital immune deficiencies or hematologic malignancies who are receiving intensive chemotherapy. When GVHD occurs in association with blood transfusion, it is almost uniformly fatal.[6] Transfusion-associated GVHD can be prevented by irradiating the blood products prior to transfusion. < 0.15% [2]

Treatment of transfusion reactions

The most important step in treating a presumed transfusion reaction is to stop the transfusion immediately (saving the remaining blood and IV tubing for testing) and to provide supportive care to the patient. More specific treatments depend on the nature and presumed cause of the transfusion reaction. Most hospitals and medical centers have transfusion reaction protocols, which specify testing of the blood product and patient for hemolysis, bacterial contamination, etc.

See also

External links

References

  1. ^ Bacterial contamination of platelet concentrates: incidence, significance, and prevention. Blajchman MA; Goldman M. Semin Hematol 2001 Oct;38(4 Suppl 11):20-6.
  2. ^ a b c "Transfusion Reactions: Overview - eMedicine Emergency Medicine". http://emedicine.medscape.com/article/780074-overview. Retrieved 2009-02-09.  
  3. ^ "Transfusion Reactions",Anaesthesia UK30 April 2006
  4. ^ Transfusion-related acute lung injury: a neglected, serious complication of hemotherapy. Popovsky MA; Chaplin HC Jr; Moore SB. Transfusion 1992 Jul-Aug;32(6):589-92.
  5. ^ The association of biologically active lipids with the development of transfusion-related acute lung injury: a retrospective study. Silliman CC; Paterson AJ; Dickey WO; Stroneck DF; Popovsky MA; Caldwell SA; Ambruso DR. Transfusion 1997 Jul;37(7):719-26.
  6. ^ Transfusion-associated graft-versus-host disease and blood irradiation. Linden JV; Pisciotto PT. Transfus Med Rev 1992 Apr;6(2):116-23.
Advertisements

Advertisements






Got something to say? Make a comment.
Your name
Your email address
Message